Alert archive / Kansas / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 49, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Apr 23, 2008, 5:20 PM CDT for 4 counties in Kansas. It was in force for 55 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 23, 2008, 5:20 PM CDT (22:20 UTC)
- Expired
- Apr 23, 2008, 6:15 PM CDT
- In force
- 55 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
Counties Allen County, KS, Neosho County, KS, Wilson County, KS, Woodson County, KS
The radar
The Topeka radar (KTWX), 135 km from the middle of the area, began a volume at 22:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 23, 5:26 PM CDT | HAIL 0.5 | Sw Buffalo, KS | MARBLE SIZED HAIL |
| Apr 23, 5:28 PM CDT | HAIL 0.5 | 2 Sse Buffalo, KS | PEA TO MARBLE SIZED HAIL |
| Apr 23, 5:28 PM CDT | HAIL 0.75 | 1 N Buffalo, KS | PEA TO PENNY SIDED HAIL 1 MILE NORTH OF BUFFALO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 7, 1:52 PM CST | Tornado Watch | SPC | 146 days |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 10.3 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 939 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 68 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KICT 232220
SVRICT
KSC001-133-205-207-232315-
/O.NEW.KICT.SV.W.0049.080423T2220Z-080423T2315Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
520 PM CDT WED APR 23 2008
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN NEOSHO COUNTY IN SOUTHEAST KANSAS.
NORTHERN WILSON COUNTY IN SOUTHEAST KANSAS.
WESTERN ALLEN COUNTY IN SOUTHEAST KANSAS.
WOODSON COUNTY IN SOUTHEAST KANSAS.
* UNTIL 615 PM CDT.
* AT 518 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO QUARTER
SIZE HAIL...AND DAMAGING WINDS UP TO 60 MPH. THIS STORM WAS
LOCATED NEAR BUFFALO...OR 12 MILES WEST OF CHANUTE...AND MOVING
NORTHEAST AT 23 MPH.
* LOCATIONS WITHIN THE WARNING INCLUDE...
BASSETT...BENEDICT...BUFFALO...CHANUTE...GAS...HUMBOLDT...IOLA...LA
HARPE...NEOSHO FALLS...PETROLIA...ROSE...YATES CENTER...CHANUTE
AIRPORT.
SAFETY INFORMATION FOR THIS WARNING FOLLOWS:
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS. AVOID USING THE
TELEPHONE OR OTHER ELECTRICAL EQUIPMENT...WHILE LIGHTNING IS IN THE
AREA. VERY HEAVY RAINFALL IS ALSO POSSIBLE. DO NOT DRIVE INTO AREAS
WHERE WATER COVERS THE ROAD.
LAT...LON 3803 9581 3803 9552 3795 9525 3757 9552
3764 9590
TIME...MOT...LOC 2220Z 204DEG 20KT 3770 9568
$$
ES5 follow-up statements
000
WWUS53 KICT 232231
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
530 PM CDT WED APR 23 2008
KSC001-133-205-207-232315-
/O.CON.KICT.SV.W.0049.000000T0000Z-080423T2315Z/
WOODSON KS-ALLEN KS-WILSON KS-NEOSHO KS-
530 PM CDT WED APR 23 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
NEOSHO...NORTHERN WILSON...WESTERN ALLEN AND WOODSON COUNTIES UNTIL
615 PM CDT...
AT 528 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
TRACK A SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO QUARTER SIZE
HAIL...AND DAMAGING WINDS UP TO 60 MPH. THIS STORM WAS LOCATED NEAR
BUFFALO...OR 10 MILES SOUTHEAST OF YATES CENTER...MOVING NORTHEAST AT
25 MPH.
THE SEVERE THUNDERSTORM WILL BE...
NEAR NEOSHO FALLS BY 615 PM CDT.
THE TOWN OF ROSE IS ALSO IN THE PATH OF THIS SEVERE THUNDERSTORM.
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING 60 MPH WINDS...ONE INCH HAIL...AND DEADLY CLOUD TO GROUND
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
LAT...LON 3803 9581 3803 9552 3795 9525 3757 9552
3764 9590
TIME...MOT...LOC 2230Z 204DEG 20KT 3775 9565
$$
ES000
WWUS53 KICT 232248
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
548 PM CDT WED APR 23 2008
KSC001-133-205-207-232315-
/O.CON.KICT.SV.W.0049.000000T0000Z-080423T2315Z/
WOODSON KS-ALLEN KS-WILSON KS-NEOSHO KS-
548 PM CDT WED APR 23 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
NEOSHO...NORTHERN WILSON...WESTERN ALLEN AND WOODSON COUNTIES UNTIL
615 PM CDT...
AT 544 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
TRACK A SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO QUARTER SIZE
HAIL...AND DAMAGING WINDS UP TO 60 MPH. THIS STORM WAS LOCATED NEAR
PETROLIA...OR 6 MILES NORTH OF CHANUTE...MOVING NORTHEAST AT 25 MPH.
THE SEVERE THUNDERSTORM WILL BE...
NEAR HUMBOLDT BY 555 PM CDT.
NEAR GAS BY 615 PM CDT.
THE TOWNS OF PETROLIA AND BASSETT ARE ALSO IN THE PATH OF THIS SEVERE
THUNDERSTORM.
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING BUT AWAY FROM WINDOWS.
LAT...LON 3803 9581 3803 9552 3795 9525 3757 9552
3764 9590
TIME...MOT...LOC 2248Z 204DEG 20KT 3778 9544
$$
ES000
WWUS53 KICT 232249
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
549 PM CDT WED APR 23 2008
KSC205-232259-
/O.CAN.KICT.SV.W.0049.000000T0000Z-080423T2315Z/
WILSON KS-
549 PM CDT WED APR 23 2008
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WILSON COUNTY HAS
BEEN CANCELLED...
AT 544 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE EITHER WEAKENED OR
MOVED OUT OF THE AREA...AND NO LONGER POSE AN IMMEDIATE RISK TO LIFE
OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN
CANCELLED.
LAT...LON 3767 9546 3765 9546 3762 9549 3770 9553
3772 9552 3773 9554 3780 9557 3803 9581
3803 9552 3795 9525
TIME...MOT...LOC 2249Z 222DEG 23KT 3776 9548
$$
KSC001-133-207-232315-
/O.CON.KICT.SV.W.0049.000000T0000Z-080423T2315Z/
WOODSON KS-ALLEN KS-NEOSHO KS-
549 PM CDT WED APR 23 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
NEOSHO...WESTERN ALLEN AND EASTERN WOODSON COUNTIES UNTIL 615 PM
CDT...
AT 544 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
TRACK A SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO QUARTER SIZE
HAIL...AND DAMAGING WINDS UP TO 60 MPH. THIS STORM WAS LOCATED NEAR
PETROLIA...OR NEAR CHANUTE...MOVING NORTHEAST AT 27 MPH.
THE SEVERE THUNDERSTORM WILL BE...
NEAR HUMBOLDT BY 600 PM CDT.
NEAR GAS BY 615 PM CDT.
THE TOWNS OF CHANUTE AIRPORT...PETROLIA AND BASSETT ARE ALSO IN THE
PATH OF THIS SEVERE THUNDERSTORM.
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING BUT AWAY FROM WINDOWS.
LAT...LON 3767 9546 3765 9546 3762 9549 3770 9553
3772 9552 3773 9554 3780 9557 3803 9581
3803 9552 3795 9525
TIME...MOT...LOC 2249Z 222DEG 23KT 3776 9548
$$
LAWSON000
WWUS53 KICT 232257
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
557 PM CDT WED APR 23 2008
KSC001-133-207-232315-
/O.CON.KICT.SV.W.0049.000000T0000Z-080423T2315Z/
WOODSON KS-ALLEN KS-NEOSHO KS-
557 PM CDT WED APR 23 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
NEOSHO...WESTERN ALLEN AND EASTERN WOODSON COUNTIES UNTIL 615 PM
CDT...
AT 553 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
TRACK A SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO QUARTER SIZE
HAIL...AND DAMAGING WINDS UP TO 60 MPH. THIS STORM WAS LOCATED NEAR
HUMBOLDT...OR 8 MILES NORTHEAST OF CHANUTE...MOVING NORTHEAST AT 25
MPH.
THE SEVERE THUNDERSTORM WILL BE...
NEAR LA HARPE BY 615 PM CDT.
THE TOWNS OF PETROLIA AND BASSETT ARE ALSO IN THE PATH OF THIS SEVERE
THUNDERSTORM.
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING BUT AWAY FROM WINDOWS.
LAT...LON 3767 9546 3765 9546 3762 9549 3770 9553
3772 9552 3773 9554 3780 9557 3803 9581
3803 9552 3795 9525
TIME...MOT...LOC 2257Z 211DEG 19KT 3779 9539
$$
ES000
WWUS53 KICT 232314
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
614 PM CDT WED APR 23 2008
KSC001-133-207-232324-
/O.EXP.KICT.SV.W.0049.000000T0000Z-080423T2315Z/
WOODSON KS-ALLEN KS-NEOSHO KS-
614 PM CDT WED APR 23 2008
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN NEOSHO...WESTERN
ALLEN AND EASTERN WOODSON COUNTIES WILL EXPIRE AT 615 PM CDT...
AT 610 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO
LONGER POSE AN IMMEDIATE RISK TO LIFE OR PROPERTY.
LAT...LON 3767 9546 3765 9546 3762 9549 3770 9553
3772 9552 3773 9554 3780 9557 3803 9581
3803 9552 3795 9525
TIME...MOT...LOC 2314Z 211DEG 19KT 3787 9533
$$
LAWSONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 23, 3:42 PM CDT, 1 hour 38 minutes earlier.
Area forecast discussion, Apr 23, 3:42 PM CDT, 1 hour 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 342 PM CDT WED APR 23 2008 .DISCUSSION... FORECAST TODAY INCLUDE HEAVY RAINFALL THIS EVENING/TONIGHT AND THEN SEVERE THREAT ON THU. TONIGHT: CURRENT CONVECTION CONTINUES TO MOVE ACROSS MOST OF THE FORECAST AREA AT THIS TIME...AS LEAD SHORTWAVE IN THE MID LAYERS MOVES ACROSS THE AREA. THIS SHORTWAVE AND LOTS OF LIFT THROUGH THE LAYER HAS LEAD TO NUMEROUS SHRA/TSRA WITH A FEW MARGINAL SEVERE STORMS. SHORT TERM MODELS SUGGEST THAT CONVECTION WILL CONTINUE INTO THE EVENING HOURS AS LEAD SHORTWAVE MOVES TO THE NORTHEAST OF THE AREA...BUT ANOTHER IMPULSE IN THE TX PANHANDLE LIFTS NORTHEAST INTO CEN OK AND EVENTUALLY ACROSS SOUTHEAST KS OVERNIGHT. WITH HEAVY RAINFALL ALREADY ACROSS THE AREA AND FLASH FLOOD GUIDANCE AROUND 2 INCHES...BELIEVE THAT A FLOOD WATCH IS WARRANTED FOR THE WHOLE FORECAST AREA FOR THE OVERNIGHT HOURS. COULD SEE THE CONVECTION POSSIBLY SHIFTING A LITTLE FURTHER SOUTH AS THE OVERNIGHT PROGRESSES....SO HEAVIEST RAINFALL COULD BE EAST OF THE TURNPIKE FOR THE EARLY MORNING HOURS THU. THU: A RATHER INTERESTING SEVERE SETUP LOOKS TO BE DEVELOPING FOR LATE THU AFTERNOON INTO THU EVENING FOR AREAS WEST OF INTERSTATE 135. AIRMASS INITIALLY LOOKS CAPPED FOR A GOOD PORTION OF THE AREA UNTIL THE LATE AFTERNOON AS WARM ALOFT KEEPS CONVECTION IN CHECK...SO WILL TRIM BACK POPS FOR THE MORNING HOURS ACROSS SOUTH CENTRAL KS. BUT AFTERNOON HEATING WILL HELP DESTABILIZE THIS AREA AHEAD A DRY LINE EXPECTED TO DEVELOP JUST TO THE WEST OF THE FORECAST AREA. DEEP LAYER SHEAR OF 40-50 KTS AND FORECAST SBCAPES OF 3000-4000 J/KG SUGGEST A SEVERE THREAT WITH ANY STORM THAT CAN GET GOING LATE IN THE AFTERNOON INTO THE EVENING. DIRECTIONAL SHEAR AND FORECASTED HODOGRAPHS ALSO SUGGEST THAT SOME SUPERCELLS COULD ALSO DEVELOP. WILL ALSO HAVE TO KEEP AN EYE ON TORNADIC POTENTIAL AS WELL AS SOME PARAMETERS COMING TOGETHER FOR A SMALL TORNADO THREAT. FRI-SAT: MAIN SHORTWAVE LOOKS TO LIFT NORTHEAST ACROSS THE AREA EARLY ON FRI...WITH MAIN SURFACE TROUGH MAKING ITS WAY INTO SOUTHEASTERN KS BEFORE THE AFTERNOON HOURS. WILL HAVE TO KEEP AN EYE ON FRONTAL POSITION FOR FRI AFTERNOON...AS LOTS OF INSTABILITY WILL STILL BE AROUND JUST AHEAD OF THE BOUNDARY FOR MORE THUNDERSTORM DEVELOPMENT...BUT LOOKS LIKE SEVERE THREAT WILL MOVE EAST OF THE AREA BY THE AFTERNOON. THE REST OF THE AREA WILL SEE A RETURN TO SUNNY SKIES FOR FRI AFTERNOON INTO SAT...AS SURFACE RIDGE BUILDS INTO THE AREA FROM THE NORTH. SAT NIGHT-SUN: MODELS SEEM TO BE COMING TOGETHER ON HOW THE LAST PORTION OF SAT INTO EARLY SUN WILL EVOLVE. ECMWF IS COMING AROUND TO GFS SOLUTION OF A PIECE OF ENERGY DROPPING SOUTHEAST OUT OF THE NORTHERN ROCKIES INTO THE REGION FOR SAT NIGHT. THIS WILL PUSH A FRONTAL BOUNDARY SOUTHEAST ACROSS THE REGION FOR SAT NIGHT. FRONTOGENESIS ALONG THIS BOUNDARY INCREASES AS IT MOVES SOUTHEAST ACROSS THE REGION. SO WILL INCREASE POPS TO A SOLID CHANCE ACROSS SOUTHERN KS JUST AHEAD OF THIS BOUNDARY. PROGRESSIVE NATURE LOOKS TO MOVE THIS SYSTEM QUICKLY TO THE SOUTH AND EAST OF THE AREA EARLY ON SUNDAY...SO PLAN ON ENDING POPS ACROSS THE AREA DURING THE AFTERNOON HOURS. REST OF THE EXTENDED: THE SUN-TUE TIME FRAME LOOKS DRY ACROSS THE REGION AS NW UPPER FLOW REMAINS IN CONTROL WITH UPPER RIDGE ACROSS THE ROCKIES. WITH THIS NW FLOW...WILL SEE TEMPS A LITTLE BELOW NORMAL. WILL ALSO GO WITH LOW POPS FOR WED AS FLOW STARTS TO FLATTEN OUT. KETCHAM .AVIATION... 18Z TAFS: BIGGEST CONCERNS FOR THIS SET OF TAFS IS ONGOING AND FORECAST THUNDERSTORM ACTIVITY. TIMING OF STORMS BRINGS ACTIVITY INTO HUT AND ICT AROUND 19Z. THIS ACTIVITY SHOULD ALSO TEMPORARILY REDUCE CIGS AND VISIBILITIES. MENTIONED VICINITY THUNDER FOR SLN AND RSL AS CONFIDENCE IS NOT AS HIGH FOR THOSE SITES. ALSO TIMED ACTIVITY TO AROUND 23Z FOR CNU. ATMOSPHERE IS EXPECTED TO RECHARGE LATE THURSDAY MORNING SO ADDED SCATTERED CB DECK TO HUT/ICT. CDB && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 61 80 55 70 / 70 40 40 20 HUTCHINSON 60 78 52 69 / 70 40 40 20 NEWTON 60 79 55 68 / 70 40 40 20 ELDORADO 60 80 56 69 / 80 40 40 20 WINFIELD-KWLD 61 82 57 71 / 80 40 40 20 RUSSELL 60 79 47 66 / 70 50 50 10 GREAT BEND 60 82 49 68 / 70 40 40 10 SALINA 60 79 51 67 / 70 50 50 10 MCPHERSON 59 78 53 68 / 70 50 50 20 COFFEYVILLE 61 82 60 73 / 90 40 30 30 CHANUTE 60 81 60 71 / 80 40 30 30 IOLA 59 81 60 70 / 70 40 30 30 PARSONS-KPPF 60 81 60 71 / 80 40 30 30 && .ICT WATCHES/WARNINGS/ADVISORIES... FLOOD WATCH THROUGH THURSDAY MORNING FOR KSZ032-033-047>053- 067>072-082-083-091>096-098>100. &&
Hazardous weather outlook, Apr 23, 5:05 PM CDT, 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 505 PM CDT WED APR 23 2008 KSZ032-033-047>053-067>072-082-083-091>096-098>100-241515- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 505 PM CDT WED APR 23 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...THIS EVENING AND TONIGHT PERIODS OF SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE ENTIRE AREA THIS EVENING AND TONIGHT. A FEW STRONG STORMS ARE POSSIBLE MAINLY ALONG AND EAST OF THE KANSAS TURNPIKE FROM EUREKA TO SEDAN. THE MAIN THREATS WITH ANY STORM THIS EVENING WILL BE DIME SIZED HAIL AND 50 MPH WINDS. THE RENEWED CONVECTION OVERNIGHT COULD ALSO LEAD TO FLOODING OF LOW LYING AREAS AND CREEKS AND STREAMS. THE PROLONGED DURATION OF THE THUNDERSTORMS COULD ALSO LEAD TO RAPID RISES OF MAINSTREAM RIVERS. SEE THE LATEST FLOOD WATCH FOR MORE INFORMATION. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A MODERATE RISK FOR SEVERE THUNDERSTORMS ACROSS THE ENTIRE AREA THURSDAY AFTERNOON AND THURSDAY NIGHT. THE SEVERE WEATHER THREAT WILL BE HIGHLY CONTINGENT ON WHETHER THUNDERSTORMS CAN DEVELOP AS THE CAPPED ATMOSPHERE WEAKENS IN THE LATE AFTERNOON. ANY THUNDERSTORM THAT CAN DEVELOP WILL RAPIDLY BECOME SEVERE WITH LARGE HAIL UP TO GOLFBALL SIZE AND DAMAGING WINDS TO 60 MPH. UPPER LEVEL WIND PATTERNS ALSO SUGGEST THAT A FEW TORNADOES ARE ALSO POSSIBLE. THE PRIMARY AREA OF CONCERN WILL INITIALLY BE WEST OF INTERSTATE 135...BUT THE THREAT WILL SPREAD ACROSS THE ENTIRE AREA DURING THE EVENING HOURS. ISOLATED THUNDERSTORMS COULD LINGER ACROSS MAINLY SOUTHEAST KANSAS ON FRIDAY...WITH A SLIGHT CHANCE FOR THUNDERSTORMS ACROSS THE ENTIRE AREA AGAIN ON SUNDAY. AT THIS TIME THESE STORMS ARE NOT EXPECTED TO BE STRONG OR SEVERE. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL PROBABLY BE NEEDED LATE THURSDAY AFTERNOON INTO THURSDAY EVENING ACROSS THE AREA. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP KETCHAM
In the hours before
Special weather statement, Apr 23, 4:47 PM CDT, 33 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 447 PM CDT WED APR 23 2008 KSZ070-232215- GREENWOOD- 447 PM CDT WED APR 23 2008 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR GREENWOOD COUNTY... AT 446 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 5 MILES SOUTHEAST OF EUREKA...OR NEAR EUREKA... AND MOVING NORTHEAST AT 20 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR LATER STATEMENTS OR POSSIBLE FLOODING WARNINGS...SHOULD THE RISK FOR MINOR LOW-LAND FLOODING BECOME MORE IMMINENT. ES
Special weather statement, Apr 23, 4:54 PM CDT, 26 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 454 PM CDT WED APR 23 2008 KSZ096-232230- NEOSHO- 454 PM CDT WED APR 23 2008 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR NEOSHO COUNTY... AT 451 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR THAYER...OR 8 MILES SOUTH OF CHANUTE...AND MOVING NORTHEAST AT 20 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. ES
Local storm report, Apr 23, 4:56 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
456 PM CDT WED APR 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0437 PM HAIL THAYER 37.49N 95.47W
04/23/2008 E0.75 INCH NEOSHO KS TRAINED SPOTTER
LARGE AMOUNT OF PENNY SIZED HAIL.
&&
JMBLocal storm report, Apr 23, 4:57 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
457 PM CDT WED APR 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0456 PM HAIL FREDONIA 37.53N 95.82W
04/23/2008 E0.50 INCH WILSON KS LAW ENFORCEMENT
&&
ELDERSpecial weather statement, Apr 23, 4:59 PM CDT, 21 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 459 PM CDT WED APR 23 2008 KSZ095-232230- WILSON- 459 PM CDT WED APR 23 2008 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR WILSON COUNTY... AT 456 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR FREDONIA...OR 21 MILES SOUTHWEST OF CHANUTE...AND MOVING NORTH AT 30 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. ES
Local storm report, Apr 23, 5:14 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
514 PM CDT WED APR 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0513 PM FLOOD HILLSBORO 38.35N 97.20W
04/23/2008 MARION KS LAW ENFORCEMENT
190TH BETWEEN HILLSBORO AND MARION UNDERWAY IN PLACES.
&&
ELDERThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 23, 8:57 AM CDT | Severe Thunderstorm Warning | ICT | Marion | 26 min |
| Apr 23, 9:02 AM CDT | Severe Thunderstorm Warning | ICT | Marion | 58 min |
| Apr 23, 9:43 AM CDT | Severe Thunderstorm Warning | ICT | Marion | 62 min |
| Apr 23, 10:07 AM CDT | Areal Flood Warning | ICT | Marion | 5 hr |
| Apr 23, 10:26 AM CDT | Severe Thunderstorm Warning | ICT | Marion | 64 min |
| Apr 23, 10:45 AM CDT | Severe Thunderstorm Warning | ICT | Chase | 60 min |
| Apr 23, 11:13 AM CDT | Flash Flood Warning | ICT | Chase, Marion | 6 hr |
| Apr 23, 11:14 AM CDT | Severe Thunderstorm Warning | ICT | Reno | 61 min |
| Apr 23, 11:41 AM CDT | Severe Thunderstorm Warning | ICT | Harper, Kingman, Sumner | 44 min |
| Apr 23, 11:44 AM CDT | Severe Thunderstorm Warning | ICT | Chase | 61 min |
| Apr 23, 12:15 PM CDT | Severe Thunderstorm Warning | ICT | Kingman, Reno | 27 min |
| Apr 23, 12:24 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Chase, Greenwood | 66 min |
| Apr 23, 12:54 PM CDT | Areal Flood Warning | ICT | Kingman, Reno | 4 hr |
| Apr 23, 1:28 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Chase | 40 min |
| Apr 23, 1:43 PM CDT | Severe Thunderstorm Warning | ICT | Harvey, Kingman, Reno, Sedgwick | 41 min |
| Apr 23, 1:45 PM CDT | Areal Flood Warning | ICT | Chase | 6 hr |
| Apr 23, 1:52 PM CDT | Severe Thunderstorm Warning | ICT | Marion | 30 min |
| Apr 23, 2:06 PM CDT | Areal Flood Warning | ICT | Butler | 5 hr |
| Apr 23, 3:07 PM CDT | Areal Flood Warning | ICT | Greenwood | 4 hr |
| Apr 23, 3:52 PM CDT | Flood Watch | ICT | Allen, Barton, Butler, Chase, Chautauqua, Cowley and 20 more | 13 hr |
| Apr 23, 4:05 PM CDT | High Wind Warning | ICT | Barton, Ellsworth, Lincoln, Rice, Russell | 115 min |
| Apr 23, 4:27 PM CDT | Areal Flood Warning | ICT | Woodson | 6 hr |
| Apr 23, 5:13 PM CDT | Flash Flood Warning | ICT | Chase, Marion | 3 hr |
| Apr 23, 5:37 PM CDT | Areal Flood Warning | ICT | Cowley | 2 hr |
| Apr 23, 5:40 PM CDT | Severe Thunderstorm Warning | ICT | Labette, Neosho | 45 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.